South Dakota, 2013

Hail and Damaging Winds in South Dakota, August 27, 2013

August 27, 2013 · NWS UNR · 8 events in 3 counties and zones

A supercell thunderstorm developed over far eastern Harding County and tracked eastward across southern Perkins and northern Ziebach Counties. Large hail and wind gusts to 80 mph were reported with the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over far eastern Harding County and tracked eastward across southern Perkins and northern Ziebach Counties. Large hail and wind gusts to 80 mph were reported with the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 1:46 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 27, 1:46 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT TUE AUG 27 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ISSUED AT 259 AM MDT TUE AUG 27 2013

LATEST SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTHWESTERN
SOUTH DAKOTA. A SURFACE BOUNDARY ARCS TO THE SOUTHEAST FROM THE
LOW PRESSURE CENTER INTO SOUTHEASTERN SOUTH DAKOTA. ANOTHER
BOUNDARY EXTENDS NORTHEASTARD FROM THE LOW PRESSURE CENTER TOWARD
KBIS. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE NORTHERN
BOUNDARY THIS AFTERNOON AND SHEAR PROFILES INDICATE A FEW STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE BOUNDARY IN NORTHWESTERN SOUTH
DAKOTA INTO THE EARLY EVENING. DUE TO THE HOT TEMPERATURES AND
RELATIVELY MOIST BOUNDARY LAYER WILL KEEP THE MENTION OF ISOLATED
THUNDERSTORMS FOR THE REST OF THE AREA THROUGH THIS EVENING. A
WEAK LL JET WILL DEVELOP ACROSS WRN SD OVERNIGHT. DUE TO
INCREASING MID LEVEL THETA-E ADVECTION WILL ALSO INCLUDE A SLIGHT
CHANCE OF THUNDERSTORMS OVERNIGHT.

ON WEDNESDAY...THE THERMAL RIDGE BUILDS OVER THE AREA...LEADING TO
POSSIBLY THE HOTTEST DAY OF THE WEEK. INSTABILITY WILL INCREASE
SLIGHTLY OVER THE VALUES OF TODAY...WITH SIMILAR SHEAR...SO THE
THREAT FOR SEVERE TSTMS MAY BE A BIT HIGHER ON WEDNESDAY AFTN/EVE.

&&

.LONG TERM...THURSDAY THROUGH MONDAY
ISSUED AT 259 AM MDT TUE AUG 27 2013

A STRONG UPPER RIDGE WILL PERSIST ACROSS THE CNTRL
CONUS THROUGH THE END OF THE WEEK. THE RESULT WILL BE CONTINUED HOT
WEATHER ALONG WITH PERIODIC CHANCES FOR THUNDERSTORMS AS EMBEDDED
WAVES MOVE THROUGH THE W/SW FLOW ALOFT. LONGER RANGE GUIDANCE IS IN
GOOD AGREEMENT WITH AN UPPER TROF MOVING THROUGH SCNTRL CANADA ON
SATURDAY...WHICH WILL DRIVE A COOL FRONT THROUGH THE NRN PLAINS.
THIS WILL PROVIDE SOME RELIEF FROM THE HEAT FOR THE END OF THE
WEEKEND AND EARLY NEXT WEEK...ALTHOUGH TEMPS WILL MOST LIKELY STILL
REMAIN ABOVE AVERAGE.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 233 PM MDT TUE AUG 27 2013

ISOLD HIGH BASED TSTMS WILL REMAIN POSSIBLE...MAINLY
ACROSS NWRN SD...TONIGHT. OTHERWISE...VFR CONDITIONS WILL
CONTINUE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...10
LONG TERM...JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Aug 27, 5:19 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT TUE AUG 27 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS
MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

ON THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK
HILLS. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 27, 3:24 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT TUE AUG 27 2013

SDZ002-272300-
PERKINS SD-
424 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SHADEHILL RESERVOIR...OR 14
MILES SOUTHWEST OF LEMMON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEMMON...
  WHITE BUTTE...
  SHADEHILL RESERVOIR...
  SHADEHILL...
  NORTH LEMMON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4594 10199 4569 10199 4567 10253 4592 10260
      4596 10241 4596 10201
TIME...MOT...LOC 2223Z 252DEG 26KT 4582 10233

JC
Special weather statement, Aug 27, 3:35 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT TUE AUG 27 2013

SDZ001-002-272300-
HARDING SD-PERKINS SD-
435 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORM OVER SOUTHEASTERN HARDING AND WESTERN PERKINS
COUNTIES...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ZEONA...OR 33 MILES
SOUTHEAST OF BUFFALO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN HARDING AND EXTREME
WESTERN PERKINS COUNTIES...BETWEEN REVA AND ZEONA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4547 10294 4523 10279 4522 10312 4536 10320
TIME...MOT...LOC 2234Z 242DEG 15KT 4527 10301

JC

The radar

The Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 27, 3:43 PM MST
Where
Harding County, 19.13 mi S of Reva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.274, -103.049

Wind gusts were estimated at 60 mph.

Hail, Harding

When
August 27, 3:43 PM MST to 3:48 PM MST
Where
Harding County, 19.13 mi S of Reva
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.274, -103.049

Thunderstorm Wind, Perkins

When
August 27, 4:50 PM MST
Where
Perkins County, 12.63 mi W of Usta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.244, -102.417

Wind gusts were estimated at 60 mph.

Hail, Perkins

When
August 27, 5:05 PM MST
Where
Perkins County, 2.13 mi NNW of Usta
Measured
1 in hail
Reported by
Public
Coordinates
45.246, -102.183

Thunderstorm Wind, Ziebach

When
August 27, 5:27 PM MST
Where
Ziebach County, 5.19 mi W of Iron Lightning
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
45.173, -101.936

The combination of wind and hail caused property damage.

Hail, Ziebach

When
August 27, 5:27 PM MST
Where
Ziebach County, 5.19 mi W of Iron Lightning
Measured
1 in hail
Reported by
Public
Coordinates
45.173, -101.936

Thunderstorm Wind, Ziebach

When
August 27, 5:42 PM MST
Where
Ziebach County, Iron Lightning
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
45.180, -101.830

A pole barn was lifted off its foundation by strong winds.

Hail, Ziebach

When
August 27, 6:20 PM MST
Where
Ziebach County, 8 mi NNE of Dupree
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
45.157, -101.537

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470723, 475951, 470731, 470725, 470739, 470740, 470738, 470741.